Maine, 2025Winter Storm in Maine, December 23 to 24, 2025
December 23 to 24, 2025 · NWS GYX · 14 events in 14 counties and zones
On the 23rd a strong shortwave trough aloft crossed the Northeast from northwest to southeast. At the surface an inverted trough developed along this same trajectory, and winds converged along its axis.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the 23rd a strong shortwave trough aloft crossed the Northeast from northwest to southeast. At the surface an inverted trough developed along this same trajectory, and winds converged along its axis. Cold temperatures aloft created a large difference between surface temperatures and mid level temperatures, enhancing the low level lift. The surface trough axis lingered just north of Casco Bay for most of the overnight into the 24th before weakening and drifting south. Moderate to heavy snow was persistent within and near the surface trough, with lighter snows outside of that area. During its peak, snowfall rates were between 1 and 3 inches per hours. Given how long the band of snow was nearly stationary, this likely qualified as a Norlun trough. Some warmer temperatures near the coast led to lighter snowfall amounts and a sticky, wetter snow. Power outages ranged from 5 percent to 30 percent for coastal communities from Casco Bay into parts of the Midcoast. Snow became lighter through midday as forcing for ascent weakened and moved away. Key Messages: heavy snow, traffic accidents, power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 23, 1:24 PM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Dec 23, 1:24 PM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Gray ME
124 PM EST Tue Dec 23 2025
.SYNOPSIS...
This evening begins the busy holiday period. From tonight
through Sunday no less than three weather makers are
anticipated. Widespread snow will break out this evening, and at
least within a narrow band somewhere on the Maine Midcoast
someone may be dashing through quite a bit of snow. While most
people will see 2 to 4 inches, a concentrated area of up to a
foot of snow is possible between Portland and Rockland. A strong
cold front will arrive Christmas Day, and alongside snow showers
will come plunging temperatures. By Friday highs will struggle
to reach 20 degrees for even southern areas. Wind chills will
start out below zero and remain in the single digits for much
of day. While temperatures will gradually warm up into Sunday,
it will also come with another chance for wintry precipitation.
Snow or snow to rain or an icy mix is possible to disrupt
returns from holiday travel.
&&
.NEAR TERM /THROUGH TONIGHT/...
Christmas comes early for snow lovers as a Norlun trough
impacts Maine and New Hampshire tonight. Snow continues to
spread from west to east during the late afternoon and evening
hours. By late this evening and through the overnight hours, an
inverted trough is expected to become stationary across the
MidCoast, likely reaching westward into Casco Bay. This serves
as a focus for heavy snowfall overnight, with high ratios and
ideal dendritic growth conditions supporting higher snow
totals.
With this update, confidence has increased in much of the
MidCoast experiencing the heavy snowfall, which likely reaches
into the western Maine mountains and into the eastern Whites.
Winter storms warnings have been expanded another tier of zones
inland, where high ratios should help support higher totals.
Closer to the coast, high ratio and fluffy snow is still
expected, but surface temperatures around freezing likely cause
the snow to become a bit stickier and settle more once it's on
the ground. In all these areas, 6-12 inches of snow is expected.
Locally higher amounts are possible, and would most likely
occur just back from the coast where surface temps in the 20s
limit settling, and in areas of increased elevations, even if
only by a few hundred feet. The heaviest snowfall rates are
expected through the overnight hours, with 1-3 in/hr at times in
the heavier snow bands. Reduced visibility and difficult travel
conditions are expected overnight.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Snow continues into the morning hours through much of Maine.
Heavy snowfall rates of 1-3 in/hr continue into the early
morning commute along the coast, and then ease through the late
morning and early afternoon hours. Winds increase toward the end
of the snowfall event, with gusts of 20-30 mph likely to cause
some blowing and drifting snow into the afternoon hours
tomorrow. Temperatures also fall on the backside of the system,
with temps spending most of the day in the 20s.
Temperatures fall into the teens across most of the region for
Christmas Eve. Then, clouds begin to move in overnight as the
next shortwave moves in on northwesterly flow. Snow showers
spread southeastward after midnight, likely reaching into
central locations by daybreak on Christmas morning. Snowfall
amounts from this would remain light, but a coating to an inch
of snow is possible by daybreak across the mountains and
foothills.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Overview: The extended will feature a fairly active pattern with
frequent chances for precip. There is also no strong signal for
above normal temps...and I would lean near to below normal for
this forecast period.
Key Messages:
-Strong cold front crosses the area Thu. Well below normal temps
expected Fri/Sat. Wind gusts Thu evening/night may approach 40
mph.
-Signal continues for widespread wintry precip Sun. At the end
of the holiday weekend that could bring significant travel
impacts if it were to occur.
Forecast Details: Follow up trof crosses the region Thu. During
the first half of the day WAA ahead of the front will support at
least weak lift in a saturated snow growth zone. There may be
some dry surface air to overcome...especially across southern
parts of the forecast area...but I felt that it warranted at
least slight chance PoP. So I have bumped up the NBM guidance to
cover at least that small threat. In the wake of the front Thu
evening/overnight mixing depths increase quickly in CAA. There
is a core of 35 to 45 kt winds not far off the deck and it is
possible that we are able to tap into this despite the time of
day. NBM gusts were rather low given the forecast soundings...so
I blended in some 90th percentile to both winds and gusts thru
Fri morning.
The coldest weather in the extended looks to be both Fri and
Sat. ECMWF EFI indicates some anomalous but not extreme cold.
Given the NBM generally had highs in the teens and 20s both days
I did not see the need to adjust that...as those forecasts are
well below normal for the time of year.
The next storm system arrives Sun...but at this time carries
pretty low confidence in details. Precip looks likely...but
since that arrives with a warm front/occlusion the ptype could
range quite a bit. High pressure is forecast to be well placed
to hold the cold air over the area...but if the WAA aloft is too
strong that may introduce mixed precip. For the time being the
consensus forecast is for mostly snow...with a brief mix with
rain near the end of precip across southern and western zones.
Whether a wintry mix or snow...the key message is that travel
may be hazardous towards the end of a holiday weekend.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Short Term...Conditions deteriorate to IFR and LIFR with
increasing snow intensity this evening. Gradual improvement
back to VFR is expected through early Wednesday afternoon at
most terminals, with improvement back to MVFR likely at LEB and
HIE tomorrow morning. Conditions persist into tomorrow night,
and then more MVFR conditions with light snow are likely late
tomorrow night.
Long Term...A cold front will cross the region Thu and with it
some snow showers are possible. Areas of IFR or lower conditions
are most likely in the higher terrain including HIE...but all
terminals could see a snow shower thru the day. Surface winds
will become gusty Thu evening into the overnight. Right now the
forecast is for northwest gusts of 25 to 30 kt...but it is
possible that subsequent forecasts will increase those gusts.
VFR conditions prevail thru most of the weekend until Sun. The
next system arrives with precip overspreading the area southwest
to northeast. This is more likely to bring widespread IFR or
lower conditions from CIGs alone...but snow is also possible for
most areas and will carry lower VIS as well.
&&
.MARINE...
Short Term...Northerly gales develop across the outer waters
Wednesday morning as low pressure departs the Gulf of Maine, and
ease to SCA conditions in the afternoon. SCA conditions are
expected across the bays late tonight through tomorrow
afternoon. SCA conditions persist through tomorrow night in
residual seas.
Long Term...A strong cold front will cross the waters Thu and
northwest winds will increase...especially overnight. Gale force
wind gusts are possible for all waters into Fri morning. High
pressure will allow winds and seas to diminish over the
weekend...with the next storm arriving Sun. First southwest
winds will likely gust to SCA thresholds...followed by offshore
gusts potentially to gale force outside the bays on Mon.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 1 PM EST Wednesday for
MEZ007>009-023.
Winter Storm Warning until 1 PM EST Wednesday for MEZ012>014-
018>022-024>028-033.
NH...Winter Weather Advisory until 1 PM EST Wednesday for
NHZ001>003-005-007>010.
Winter Storm Warning until 1 PM EST Wednesday for NHZ004-006.
MARINE...Gale Warning from 7 AM to 1 PM EST Wednesday for ANZ150-152-
154.
Small Craft Advisory from 1 AM to 4 PM EST Wednesday for
ANZ151-153.
&&
NEAR TERM...Clair
SHORT TERM...Clair
LONG TERM...Legro
AVIATION...Clair/Legro
MARINE...Clair/LegroHazardous weather outlook, Dec 23, 12:37 PM EST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
1237 PM EST Tue Dec 23 2025
MEZ012>014-018>022-024>028-033-NHZ004-006-241745-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Carroll-Southern Carroll-
1237 PM EST Tue Dec 23 2025
...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine and northern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-023-NHZ001>003-005-007>010-241745-
Northern Oxford-Northern Franklin-Central Somerset-Coastal York-
Northern Coos-Southern Coos-Northern Grafton-Southern Grafton-
Sullivan-Merrimack-Belknap-Strafford-
1237 PM EST Tue Dec 23 2025
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST
WEDNESDAY...
This Hazardous Weather Outlook is for southwest Maine, west central
Maine, western Maine, central New Hampshire and northern New
Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NHZ011>015-241745-
Cheshire-Eastern Hillsborough-Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
1237 PM EST Tue Dec 23 2025
This Hazardous Weather Outlook is for New Hampshire and southern
New Hampshire.
.DAY ONE...This afternoon and tonight.
Light snow will develop this afternoon and evening over southern
parts of New Hampshire. Snow accumulation of 2 to 4 inches is
possible and that includes an inch or two around the time of the
evening commute. Some locally hazardous travel conditions are
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Low pressure tracking south of New England will bring chances for
snow late Friday into Saturday. Slick travel will be possible Friday
evening through Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ANZ150-152-154-241745-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
1237 PM EST Tue Dec 23 2025
...GALE WARNING IN EFFECT FROM 7 AM TO 1 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
A strong cold front will cross the waters Thursday and bring another
round of gusty offshore winds. Gale force gusts are possible into
Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ151-153-241745-
Penobscot Bay-Casco Bay-
1237 PM EST Tue Dec 23 2025
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
A strong cold front will cross the waters Thursday and bring another
round of gusty offshore winds. Gale force gusts are possible into
Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Coastal York
- When
- December 23, 5:00 PM EST to December 24, 8:00 AM EST
- Where
- Coastal York forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and snow became moderate to heavy at times through the morning of the 24th. Light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 6 to 8 inches.
Winter Storm, Interior Cumberland Highlands
- When
- December 23, 5:00 PM EST to December 24, 8:00 AM EST
- Where
- Interior Cumberland Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and snow became moderate to heavy at times through the morning of the 24th. Light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 6 to 9 inches.
Winter Storm, Southern Oxford
- When
- December 23, 5:00 PM EST to December 24, 8:00 AM EST
- Where
- Southern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and snow became moderate to heavy at times through the morning of the 24th. This was especially true in eastern parts of Oxford County, south of Route 2 and east of Route 26, where strong convergence from an inverted trough managed to become nearly stationary. Snowfall rates within the main part of the Norlun trough were 1 to 3 inches per hour. Light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 6 inches near the New Hampshire border to as much as 17 inches in the Oxford Hills area.
Winter Storm, Central Interior Cumberland
- When
- December 23, 5:00 PM EST to December 24, 8:00 AM EST
- Where
- Central Interior Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and snow became moderate to heavy at times through the morning of the 24th. This was especially true in eastern parts of Cumberland County where strong convergence from an inverted trough managed to become nearly stationary. Snowfall rates within the main part of the Norlun trough were 1 to 3 inches per hour. Light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 7 inches around Sebago Lake to as much as 14 inches near Bradbury Mountain.
Winter Storm, Coastal Cumberland
- When
- December 23, 6:00 PM EST to December 24, 7:00 AM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and snow became moderate to heavy at times through the morning of the 24th. This was especially true in eastern parts of Cumberland County where strong convergence from an inverted trough managed to become nearly stationary. Snowfall rates within the main part of the Norlun trough were 1 to 3 inches per hour. Light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 6 inches around Saco Bay to as much as 17 inches near Brunswick and Harpswell.
Winter Storm, Androscoggin
- When
- December 23, 6:00 PM EST to December 24, 12:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and convergence along the inverted trough began to increase. Snow was moderate to heavy through the overnight hours into the morning of the 24th. Snowfall rates within the main part of the Norlun trough were 1 to 3 inches per hour. While the inverted trough moved south through the morning of the 24th, light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 12 to 18 inches.
Winter Storm, Sagadahoc
- When
- December 23, 6:00 PM EST to December 24, 1:00 PM EST
- Where
- Sagadahoc forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and convergence along the inverted trough began to increase. Snow was moderate to heavy through the overnight hours into the morning of the 24th. Snowfall rates within the main part of the Norlun trough were 1 to 3 inches per hour. While the inverted trough moved south through the morning of the 24th, light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 12 to 18 inches.
Winter Storm, Lincoln
- When
- December 23, 6:00 PM EST to December 24, 1:00 PM EST
- Where
- Lincoln forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and convergence along the inverted trough began to increase. Snow was moderate to heavy through the overnight hours into the morning of the 24th. Snowfall rates within the main part of the Norlun trough were 1 to 3 inches per hour. While the inverted trough moved south through the morning of the 24th, light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 6 to 14 inches.
Winter Storm, Kennebec
- When
- December 23, 6:00 PM EST to December 24, 12:00 PM EST
- Where
- Kennebec forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and convergence along the inverted trough began to increase. Snow was moderate to heavy through the overnight hours into the morning of the 24th. Snowfall rates within the main part of the Norlun trough were 1 to 3 inches per hour. While the inverted trough moved south through the morning of the 24th, light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 5 inches near Waterville to 15 inches near Androscoggin Lake.
Winter Storm, Southern Franklin
- When
- December 23, 7:00 PM EST to December 24, 12:00 PM EST
- Where
- Southern Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and snow became moderate to heavy at times through the morning of the 24th. Light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 8 to 12 inches.
Winter Storm, Southern Somerset
- When
- December 23, 9:00 PM EST to December 24, 12:00 PM EST
- Where
- Southern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and snow became moderate to heavy at times through the morning of the 24th. Light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 7 to 10 inches.
Winter Storm, Interior Waldo
- When
- December 23, 9:00 PM EST to December 24, 11:00 AM EST
- Where
- Interior Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and snow became moderate to heavy at times through the morning of the 24th. Light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 5 to 8 inches.
Winter Storm, Coastal Waldo
- When
- December 23, 9:00 PM EST to December 24, 11:00 AM EST
- Where
- Coastal Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and snow became moderate to heavy at times through the morning of the 24th. Light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 6 to 9 inches.
Winter Storm, Knox
- When
- December 23, 9:00 PM EST to December 24, 11:00 AM EST
- Where
- Knox forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
Snow overspread the area on the evening of the 23rd as a warm front approached northern New England. In the late evening stronger lift arrived and snow became moderate to heavy at times through the morning of the 24th. Light snow lingered until the afternoon before tapering off. Snowfall totals ranged from 6 to 9 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 23, 20253 deaths · $8,000 · 1 event
- Flash Flooding and Flooding in California, December 23 to 25, 20251 death · $4.5 million · 79 kt wind · 21 events
- Avalanche and Flood in California, December 23 to 26, 20251 death · $1,000 · 5 events
- Flooding and High Wind in California, December 23 to 26, 202595 kt wind · 35 events
- Winter Storm and Winter Weather in New York, December 23, 20256 events
- Drought in Oklahoma, December 23 to 31, 20256 events
- Heavy Snow and Winter Weather in Maine, December 23 to 24, 20256 events
- Avalanche and Heavy Snow in Nevada, December 23 to 26, 202561 kt wind · 5 events
- Winter Storm and Winter Weather in Pennsylvania, December 23, 20254 events
- Drought in Texas, December 23 to 31, 20254 events
- Drought in Texas, December 23 to 31, 20253 events
- Winter Weather in New Jersey, December 23, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1299629, 1299630, 1299631, 1299632, 1299633, 1299634, 1299635, 1299636, 1299637, 1299638, 1299639, 1299640, 1299641, 1299642.